Maryland, 2002

Hail and Damaging Winds in Maryland, August 3, 2002

August 3, 2002 · NWS LWX · 14 events in 7 counties and zones

Several thunderstorms with high winds, large hail, and frequent lightning moved through western and central Maryland between 2 and 6 PM EDT. In Allegany County, a few trees and power lines were downed in Cumberland.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$562,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several thunderstorms with high winds, large hail, and frequent lightning moved through western and central Maryland between 2 and 6 PM EDT. In Allegany County, a few trees and power lines were downed in Cumberland. Pea sized hail was also reported. In Frederick County, a 52 year old man was killed by lightning while standing on the back porch of his Frederick home. It was not raining at the time he was struck. A 17 year old swimming pool lifeguard at Fort Detrick was injured when lightning struck nearby. He had just evacuated the pool and was walking toward the pool house when he was struck. A 36 year old Frederick County man was also injured by lightning in an unknown location. At least 4 homes across the county were damaged by lightning and 2000 bales of hay were set on fire near Emmitsburg. Wind damage was reported in Park Mills. Marble to quarter sized hail fell just south of Frederick for nearly 10 minutes. In Carroll County, dime sized hail fell in Eldersburg. In Baltimore County, quarter sized hail fell 10 miles northwest of Baltimore. Trees were downed in Owings Mills. In Howard County, quarter sized hail fell in Scaggsville. A home on Talon Court in Clarksville burned to the ground after being struck by lightning. In Montgomery County, trees were uprooted, roofs were damaged, and windows were blown out in Derwood. Many large branches were downed in Layhill where 2.5 inches of rain fell. A tree was downed onto Cashell Road in Olney. In Prince Georges County, penny sized hail fell in Camp Springs. Pea sized hail fell in Bowie and College Park. Trees were downed in Seat Pleasant. Several tree limbs were downed in Hyattsville. A house in Suitland caught fire after being struck by lightning and one person was slightly injured at the scene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 3, 10:00 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 3, 10:00 AM EST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1100 AM EDT SAT AUG 3 2002

WEAK DIFFUSE CDFNT HARD TO FIND THIS MORNING BUT MSAS ANALYSIS SEEMS
TO INDICATE WHATEVER THATS LEFT OF THE FRONT IS LOCATED OVR SRN PA.
12Z MODIFIED IAD SOUNDING YIELDS LIS OF -8C TO -10C THIS AFTERNOON
WITH CAPES EXCEEDING 4000 J/KG SO AIR MASS WILL BE UNSTABLE.
QUITE A FEW WAYS TO GET CONVECTION GOING THIS AFTRN. WEAKENING FRONT
TO THE N OF THE AREA MAY ACT AS A FOCUS FOR SCT CONVECTION THIS
AFTERNOON. ALSO....MODELS HINT AT VERY WEAK VORT MAX DRIFTING SW
ACRS THE AREA. THIS MAY ALSO HELP TO INITIATE CONVECTION. IN
ADDITION...THERE MAY BE MESOSCALE BOUNDARIES LAID OUT OVR THE AREA
DUE TO LAST NIGHTS CONVECTION. THESE BOUNDARIES COULD INITIATE
CONVECTION. AND FINALLY...IF SFC WINDS TURN MORE SE...UPSLOPE
AGAINST THE MTNS COULD ENHANCE OROGRAPHIC LIFT POTENTIAL. WILL LEAVE
30 POPS IN PLACE FOR THE AFTRN HOURS.  AS FAR AS POTENTIAL FOR SVR...
DYNAMICS ARE LACKING AND WIND FIELDS ARE WEAK BUT CANT RULE OUT
ISOLD SVR. BIGGEST THREAT MAY BE HEAVY RAIN AS HIGH PWATS AND WEAK
STEERING FLOW COULD RESULT IN VERY SLOW MOVING HEAVY RAINERS.

NEXT PROBLEM IS THE HEAT. TEMPS MAY BE A DEG OR TWO LOWER THAN YDA
IF WINDS TURN MORE SE AND 850MB TEMPS COOL A DEG OR TWO AS FCSTD BY
THE ETA. EVEN IF THEY WERE A LTL COOLER THAN YDA...THAT STILL PLACES
THEM IN THE UPR 90S MANY AREAS. IN ADDTN...12Z SOUNDING FULL SUN MAX
FCST IS 99 FOR IAD. WILL BUMP TEMPS UP JUST A BIT MOST AREAS.

HEAT INDEX DID NOT FALL BELOW 80F LAST NIGHT AT DCA. IN
ADDTN...DEWPOINT REMAINS HIGH AT DCA. HIGH DWPTS COMBINED WITH TEMPS
IN THE UPR 90S WILL RESULT IN HEAT INDICES OF 100 TO 110 TODAY. WITH
THE 80F CRITERIA MET LAST NIGHT AND 100 TO 110 HI THIS
AFTRN...ADVISORY WILL BE UPGRADED TO A WARNING FOR DC AND THE URBAN
AREAS AROUND DC. WILL NOT BE UPGRADING TO A WARNING FOR BALTIMORE
BECAUSE DMH (DOWNTOWN BALTIMORE) HEAT INDEX FELL BELOW 80F LAST
NIGHT. HEAT ADVISORY REMAINS UP REMAINDER OF AREA EXCEPT HIGHLAND
AND PENDLETON COUNTIES.

.LWX...
DC...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SATURDAY FOR ZONE
     DCZ001.
MD...HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
     MDZ002>007...MDZ009>011...MDZ013>014...MDZ016>018.
VA...EXCESSIVE HEAT WARNING UNTIL 800 PM EDT SATURDAY FOR ZONE
     VAZ054.
     HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
     VAZ025>031...VAZ036>042...VAZ050>053...VAZ055>057.
WV...HEAT ADVISORY UNTIL 800 PM EDT SATURDAY FOR ZONES
     WVZ048>053...WVZ055.

WALSTON

In the hours before

Special weather statement, Aug 3, 10:52 AM EST, 2 hours 11 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>053-055>057-WVZ048>055-040000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON
1152 AM EDT SAT AUG 3 2002

THERE IS A SLIGHT RISK OF ISOLATED SEVERE THUNDERSTORMS THIS
AFTERNOON OVER NORTHERN AND WEST CENTRAL VIRGINIA...MUCH OF
MARYLAND...EASTERN WEST VIRGINIA AND THE DISTRICT OF COLUMBIA.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE REGION THIS AFTERNOON
INTO EARLY EVENING. ANY THUNDERSTORM THAT FORMS WILL HAVE THE
POTENTIAL TO BE SEVERE WITH DAMAGING WINDS AND FREQUENT LIGHTNING.
IN ADDITION...ANY STORMS THAT FORM WILL BE SLOW MOVING WHICH COULD
RESULT IN MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

IF THREATENING WEATHER APPROACHES YOUR AREA...SEEK SHELTER. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WALSTON

The radar

The Sterling radar (KLWX), 56 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 hail, 3 lightning. Local standard time, as filed.

Lightning, Frederick

When
August 3, 1:03 PM EST
Where
Frederick County, Frederick
Deaths
1 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A 52-year old man was killed by lightning while standing on his deck on Millstream Drive.

Lightning, Frederick

When
August 3, 1:13 PM EST
Where
Frederick County, Frederick
Injuries
2 direct, 0 indirect
Reported by
EMERGENCY MANAGER
Coordinates
39.472, -77.398 (the zone’s center; the record gives no point)

A 17-year old lifeguard at a swimming pool and a 36-year old man were injured by lightning.

Thunderstorm Wind, Allegany

When
August 3, 1:30 PM EST
Where
Allegany County, Cumberland
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
39.650, -78.767

Trees and power lines were downed.

Hail, Baltimore

When
August 3, 1:51 PM EST
Where
Baltimore County, South Portion
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.433, -76.633

Quarter sized hail fell 10 miles northwest of Baltimore.

Lightning, Howard

When
August 3, 2:00 PM EST
Where
Howard County, Clarksville
Property damage
$500,000
Reported by
NEWSPAPER
Coordinates
39.251, -76.931 (the zone’s center; the record gives no point)

A home on Talon Court burned to the ground after being struck by lightning. The event time was estimated.

Thunderstorm Wind, Prince George'S

When
August 3, 2:45 PM EST
Where
Prince George'S County, Seat Pleasant
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
38.883, -76.900

Trees were downed.

Thunderstorm Wind, Montgomery

When
August 3, 2:45 PM EST
Where
Montgomery County, Layhill
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.083, -77.050

Trees and large branches were downed.

Thunderstorm Wind, Baltimore

When
August 3, 3:00 PM EST
Where
Baltimore County, Owings Mills
Property damage
$2,000
Reported by
NEWSPAPER
Coordinates
39.417, -76.783

Trees were downed.

Hail, Prince George'S

When
August 3, 3:05 PM EST
Where
Prince George'S County, Camp Spgs
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.800, -76.900

Penny sized hail fell.

Hail, Carroll

When
August 3, 3:12 PM EST
Where
Carroll County, Eldersburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.400, -76.950

Dime sized hail fell.

Thunderstorm Wind, Frederick

When
August 3, 3:40 PM EST
Where
Frederick County, Park Mills
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -77.417

Wind damage was reported.

Hail, Howard

When
August 3, 4:00 PM EST
Where
Howard County, Scaggsville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.150, -76.900

Quarter sized hail was reported.

Thunderstorm Wind, Montgomery

When
August 3, 4:00 PM EST to 4:20 PM EST
Where
Montgomery County, Derwood
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
39.117, -77.167

Structures were damaged by downed trees.

Hail, Frederick

When
August 3, 4:10 PM EST to 4:16 PM EST
Where
Frederick County, 2 mi S of Frederick
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.383, -77.417

Quarter sized hail fell.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Frederick2002-08-0352MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2002Every state in 2002This day in weather historyWarnings in Maryland, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5314395, 5314396, 5314397, 5314398, 5314399, 5314400, 5314401, 5314449, 5314450, 5314451, 5314452, 5314453, 5314455, 5314454.